Texas, 2003

Hail in Texas, April 8, 2003

April 8, 2003 · NWS LCH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 8, 12:51 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 8, 12:51 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
151 AM CDT TUE APR 8 2003

EARLY THIS MORNING...LCH 88-D SHOWING CLUSTER OF STRONG
THUNDERSTORMS MOVING ACROSS SOUTHERN ACADIANA AND ADJACENT COASTAL
WATERS. FURTHER NORTH...LINE OF SHOWERS AND A FEW THUNDERSTORMS OF
LESSER INTENSITY ALIGNED ALONG WEAK BOUNDARY ANALYZED BY NCEP AS
COLD FRONT.

MID LEVEL LOW OVER IOWA PROGGED SIMILARLY BY MODELS TO DROP SOUTH
THROUGH THE DAY KICKING NEARLY STATIONARY SURFACE BOUNDARY CURRENTLY
BISECTING FORECAST AREA SOUTH AND EAST INTO GULF WATERS. SUFFICIENT
POST FRONTAL MOISTURE AND LIFT TO LINGER THROUGH THE MORNING TO
MAINTAIN RAIN CHANCE ACROSS THE REGION.

SHARPLY DRIER AIR PUNCHES INTO FCST AREA FROM THE NORTHWEST THIS
EVENING AS MID LEVEL LOW DROPS SOUTH INTO MID MISSISSIPPI VALLEY.
THUS EXPECTING CLEARING SKIES AND BEGINNING OF AN EXTENDED DRY PERIOD
AS LOW BEGINS SOUTHEAST AND EAST TREK AND HIGH AMPLITUDE RIDGE
BUILDS INTO REGION FROM THE WEST.

MARINE FORECASTER WILL ISSUE SMALL CRAFT ADVISORY FOR TODAY AS
GRADIENT TIGHTENS WITH INCOMING CAA. WILL ALSO MAKE MENTION OF
CAUTION ON AREAS LAKES INLAND.

OTHERWISE...WILL SEE COOLER TEMPS ON THE WAY AS 1030+ HIGH DROPS
SOUTHEAST INTO REGION. LATEST MEX SUGGESTING RECORD OR NEAR RECORD
LOWS POSSIBLE THURSDAY MORNING.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 69 43 64 39 / 50 00 00 00
KBPT 69 42 64 39 / 50 00 00 00
KAEX 67 40 58 36 / 40 00 00 00
KLFT 69 43 63 39 / 60 00 00 00

.LCH...SMALL CRAFT ADVISORY FOR COASTAL WATERS...ATCHAFALAYA BAY TO
HIGH ISLAND.

MARCOTTE
Hazardous weather outlook, Apr 7, 4:20 AM CST, 22 hours before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT
ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY
IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY
WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH
PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Apr 7, 8:42 PM CST, 5 hours 38 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
942 PM CDT MON APR 7 2003

...SEVERE WEATHER IN SOUTHEAST TEXAS AND SOUTH LOUISIANA MONDAY...

DANGEROUS THUNDERSTORMS MOVED THROUGH SOUTHEAST TEXAS...SOUTHWEST AND
SOUTH LOUISIANA TODAY. THESE THUNDERSTORMS OCCURRED IN ADVANCE OF A
COLD FRONT EXPECTED TO PASS THROUGH THE AREA EARLY TUESDAY MORNING.

FROM 9 AM MONDAY MORNING UNTIL 6 PM MONDAY EVENING, THE NATIONAL
WEATHER SERVICE IN LAKE CHARLES ISSUED 27 SEVERE THUNDERSTORM
WARNINGS AND SIX SPECIAL MARINE WARNINGS FOR SEVERE THUNDERSTORMS
WITHIN ITS AREA OF COVERAGE.

LIGHTNING DETECTION SYSTEMS UTILIZED BY THE NATIONAL WEATHER SERVICE
APPROXIMATED OVER 25,000 LIGHTNING STRIKES BETWEEN 9 AM AND 6 PM
ACROSS THE AREA. THE ENERGY FROM JUST ONE LIGHTNING FLASH COULD LIGHT
A 100-WATT BULB FOR MORE THAN THREE MONTHS.

STRONG UPDRAFTS IN THESE SEVERE STORMS PRODUCED LARGE HAIL THROUGHOUT
THE AREA. THE LARGEST REPORTED HAIL WAS AROUND SOFTBALL SIZE (ABOUT
4.25 INCHES) AND WAS FOUND IN COW ISLAND COMMUNITY SOUTH OF KAPLAN IN
VERMILION PARISH, LA AS WELL AS FIVE MILES SOUTH OF LOREAUVILLE IN
IBERIA PARISH, LA. A FEW OTHER AREAS AFFECTED BY LARGE HAIL INCLUDE
SEA RIM STATE PARK, TX (2.75 INCH HAIL)...CAMERON, LA (1.75 INCH)...
FORKED ISLAND, LA (2.75 INCH)...ABBEVILLE, LA (1.75 INCH)...HENRY, LA
(1.75 INCH)...JEANERETTE (1.75 INCH)...AND CENTERVILLE, LA (1.75
INCH). MANY REPORTS OF HAIL INCLUDED DAMAGE TO CARS AND TREES. THERE
WERE ALSO MANY OTHER REPORTS OF SMALLER HAIL THROUGHOUT THE REGION.

EACH YEAR, MANY PEOPLE ARE KILLED OR SERIOUSLY INJURED BY SEVERE
THUNDERSTORMS DESPITE ADVANCE WARNING. TO GET THE LATEST INFORMATION
ON SEVERE WEATHER AFFECTING YOUR AREA...WATCH YOUR LOCAL TELEVISION
STATION, HAVE A NOAA WEATHER RADIO NEAR-BY, OR VISIT THE NATIONAL
WEATHER SERVICE HOMEPAGE AT WWW.NWS.NOAA.GOV.

MCNATT
Local storm report, Apr 8, 1:44 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0244 AM CDT TUE APR 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MORGAN CITY               LA   1.75 IN HAIL
04/08/03   ST. MARY

0200 AM    NEW IBERIA                LA   1.75 IN HAIL
04/08/03   IBERIA

JT

The radar

The Lake Charles radar (KLCH), 73 km away, was scanning. The volume nearest the first event began at 08:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 8, 2:20 AM CST
Where
Jefferson County, Port Arthur
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.900, -93.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351232.